My palpitations have changed

Leave a Comment

Submitted by Dr T on July 28, 2011 – 7:17am

Question: 
Hello.  I am a 28 y.o. 5’3″ 130lb female, in pretty good health.  About 6 years ago I was diagnosed with tachycardia – no real reasons as to why I have it were ever figured out – even after testing (and a lot of them.) I was placed on propranalol ER – and am now at 120 mg’s 2x a day.  I was feeling okay for awhile.  Until about 2 weeks ago – without the medicine, my heart rate soars and causes me to become very faint, and I have a hard time breathing and/or functioning.  It is painful.  With the medicine, my heart rate is kept at a good speed.  About 2 weeks ago though, I started experiencing very painful palpatations – It is almost like I can feel it when it is about to happen, and then it does.  It hurts, it takes my breath away as well.  I dont have the greatest cardiologist, and have started looking for second opinions, as he has yet to solve my problems.  This is quite scary to me though.  These are new, they hurt and I am not sure what is going on when they happen.  Any ideas?  Thanks
 

Any time things change as they have with your palpitations, they need to be re-evaluated.

This means you need to have to be checked again with more blood tests, EKGs, Holter monitor and cardiac ECHO. If you decide to get another cardiologist’s opinion, I’d recommend you find someone with experience in cardiac electro-physiology (EP). If your blood tests and hart function prove to be OK, your doctor should consider adjusting your medications, or, if that fails, eventually a cardiac ablation. An ablation is sometimes indicated if other treatments have failed, but you have a while to go before that option should be considered:

You can read more here, I have blogged about this a lot:
https://www.cardiachealth.org/ca-blog/new-onset-of-tachycardia/

Beta blockers like Propranolol are used to reduce the incidence of abnormal heart beats and rate, but will not “cure” you:
https://www.cardiachealth.org/heart-disease-treatment/heart-disease-med

Hope this helps,
Dr T
https://www.cardiachealth.org/

Leave a Reply

Your email address will not be published.